Although renal impairment is a rare complication of ulcerative colitis (UC), interstitial nephritis can occur as an idiosyncratic reaction to 5-aminosalicylate (5-ASA) treatment for UC. Monozygotic twins developed UC at ages 49 and 51, and they were separately treated at different medical institutes. They did not know that they had the same disease and were treated with the same drug (5-ASA). During the course of 5-ASA treatment, renal impairment diagnosed as interstitial nephritis occurred in both. Granulocyte/monocyte adsorption was initiated, UC remission was achieved and renal function deterioration subsided in both. Drug or treatment responses may be concordant in monozygotic twins with UC. Careful review is important before treatment to avoid serious adverse events.
Statistics from Altmetric.com
Contributors HitS is responsible for conception and design; KU and TY are responsible for acquisition of data; KU and HirS are responsible for analysis and interpretation of data. HitS has participated in drafting of manuscript and KU in critical revision of the manuscript for important intellectual content. HitS is the corresponding author.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.